Mood stabilizer/stimulant ratios

Discussion in 'General Parenting' started by gcvmom, Jan 27, 2008.

  1. gcvmom

    gcvmom Here we go again!

    If your difficult child is taking two stabilizers and a stimulant, here's my question(s):

    1. When you added the second mood stabilizer, did you have to reduce the amount of the first mood stabilizer?

    2. When you added the second mood stabilizer, did you also have to reduce the amount of stimulant?


    Here's what I've noticed:

    When difficult child 2 was finally stabilized on Depakote ER, we were able to cut WAY back on the amount of stimulant needed to control his attention problems. He's now at 20mg Daytrana.

    Now that we're adding Lamictal (this is his 3rd week, now at 25mg daily, working towards 50mg by week 5), I'm wondering about cutting back on his stimulant further. He seemed pretty shakey this afternoon, too. And he was in a foul mood this evening until about an hour or so after he'd taken the patch off.

    His teachers report that he's VERY shakey and jittery at school still -- this was a big issue last spring when he was on a very large dose of Focalin XR (which was starting to make him manic). I'm wondering if this is the stimulant...

    His psychiatrist added Inderal a few weeks ago to hopefully help the tremor, but it doesn't seem to be doing much for him. I am going to call with an update in the morning, but thought I'd ask for feedback here, too.

    Thanks!
     
  2. smallworld

    smallworld Moderator

    My son, diagnosed with Mood Disorder-not otherwise specified, just finished 6 weeks in a day treatment program at a local psychiatric hospital. The first day there his attending psychiatrist removed his stimulant (Focalin XR). J was already on 400 mg Lamictal (maxed out) so the psychiatrist added a second MS (Zonegran) and over a couple of weeks increased that to 400 mg as well. Because J was still depressed and staying up all night, the psychiatrist added Seroquel and over 3 weeks titrated that up to 800 mg. J is the best he's been since October 2005, when he had his manic reaction to Zoloft. Tomorrow he goes back to school so we shall see how he does without a stimulant. I'm guessing he's going to be just fine.

    Stimulants are like coffee. If you ingest too much, it can make you wired and jittery. I'm wondering if that's what's happening to your difficult child 2. Can you try going without Daytrana for a few days and see how he does?
     
  3. neednewtechnique

    neednewtechnique New Member

    Same here, we found that once the mood stabilizer started doing it's job, the stimulant was no longer needed. I really like that we were able to cut back on the amount of medication and INCREASE the positive effects on difficult child's behavior and moods, all by opting to try the mood stabilizer. Lamictal is a wonderful medication and has really been the "miracle drug" for BOTH of my difficult child's
     
  4. Nancy

    Nancy Well-Known Member Staff Member

    I just had this discussion with my difficult child's psychiatrist. Lamictal is known in the psychiatrist circle as the "peel away" drug. When it works like designed you can begin peeling away the other drugs. We have already begun weaning off the strattera from 85 mg daily to 60 and in May we will wean her completely off. He was hesitant to do it int he middle of the academic year because her grades have been very good, but I suspect she will do just find because we noticed an improvement just from going from 85 to 60.

    Nancy
     
  5. gcvmom

    gcvmom Here we go again!

    THANK YOU, ladies! psychiatrist said to reduce the Depakote ER by 250mg starting tonight, but didn't say anything about the Daytrana. I elected to cut back from 20 to 15mg this morning, and difficult child 2 didn't seem to do any worse on his homework and reported a good day at school. The jitteriness seemed better, but maybe I'm imagining things? I'll have to watch this over time. Based on what you all say, it sounds like we may be able to eventually eliminate the Daytrana, and that would sure be great. I just hope the appetite pendulum doesn't swing the OTHER way and we get back to having excess weight problems (which were creeping up on him after a few years on Risperdal and then Abilify).
     
Loading...